Alert archive / New York / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 63, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 17, 2018, 12:06 PM EDT for Sullivan County, New York; Pike County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2018, 12:06 PM EDT (16:06 UTC)
- Expired
- Jul 17, 2018, 12:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Sullivan County, NY, Pike County, PA
The radar
The Binghamton radar (KBGM), 135 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 666 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted.
376
WUUS51 KBGM 171606
SVRBGM
NYC105-PAC103-171630-
/O.NEW.KBGM.SV.W.0063.180717T1606Z-180717T1630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
1206 PM EDT TUE JUL 17 2018
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Southeastern Sullivan County in central New York...
Pike County in northeastern Pennsylvania...
* Until 1230 PM EDT.
* At 1205 PM EDT, severe thunderstorms were located along a line
extending from near Glen Spey, to near Shohola, to near Pecks
Pond, to 6 miles northeast of Alpine Mountain, moving northeast at
30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Port Jervis, Bushkill, Shohola, Matamoras, Wurtsboro, Otisville,
Milford, Bloomingburg, Haven and Phillipsport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Frequent cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4150 7449 4149 7476 4143 7476 4143 7473
4140 7474 4136 7469 4132 7479 4113 7493
4108 7503 4114 7508 4115 7515 4134 7513
4143 7501 4154 7482 4163 7456 4164 7439
4159 7436
TIME...MOT...LOC 1605Z 247DEG 28KT 4150 7478 4140 7489 4134 7507 4116
7512
HAIL...<.75IN
WIND...60MPH
$$
DAB2 follow-up statements
138
WWUS51 KBGM 171616
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
1216 PM EDT TUE JUL 17 2018
NYC105-PAC103-171630-
/O.CON.KBGM.SV.W.0063.000000T0000Z-180717T1630Z/
Sullivan NY-Pike PA-
1216 PM EDT TUE JUL 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT
FOR SOUTHEASTERN SULLIVAN AND PIKE COUNTIES...
At 1215 PM EDT, severe thunderstorms were located along a line
extending from near Haven, to Glen Spey, to near Greeley, to 6 miles
northwest of Bushkill, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Port Jervis, Bushkill, Shohola, Matamoras, Wurtsboro, Otisville,
Milford, Bloomingburg, Haven and Phillipsport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Nearly continuous cloud to ground lightning is occurring with these
storms. Move indoors immediately. Lightning is one of nature's
leading killers. Remember, if you can hear thunder, you are close
enough to be struck by lightning.
Additional statements will be issued as conditions warrant.
&&
LAT...LON 4150 7449 4149 7476 4143 7476 4143 7473
4140 7474 4136 7469 4132 7479 4113 7493
4108 7503 4114 7508 4115 7515 4134 7513
4143 7501 4151 7480 4163 7456 4164 7439
4159 7436
TIME...MOT...LOC 1615Z 244DEG 28KT 4156 7456 4145 7478 4136 7501 4118
7506
HAIL...0.75IN
WIND...60MPH
$$
DAB218
WWUS51 KBGM 171633
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
1233 PM EDT TUE JUL 17 2018
NYC105-PAC103-171642-
/O.EXP.KBGM.SV.W.0063.000000T0000Z-180717T1630Z/
Sullivan NY-Pike PA-
1233 PM EDT TUE JUL 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SULLIVAN AND PIKE
COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits. Therefore, the warning has been allowed to expire. However,
gusty winds and heavy rain are still possible with these
thunderstorms.
Additional statements will be issued as conditions warrant.
LAT...LON 4150 7449 4149 7476 4143 7476 4143 7473
4140 7474 4136 7469 4132 7479 4113 7493
4108 7503 4114 7508 4115 7515 4134 7513
4143 7501 4151 7480 4163 7456 4164 7439
4159 7436
TIME...MOT...LOC 1632Z 270DEG 28KT 4161 7441 4150 7463 4141 7486 4123
7491
$$
DABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 11:08 AM EDT, 58 minutes earlier.
Area forecast discussion, Jul 17, 11:08 AM EDT, 58 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 1108 AM EDT Tue Jul 17 2018 .SYNOPSIS... A cold front will move through the area today, bringing an end to the showers and thunderstorms, and relief from the heat and humidity. High pressure behind the front will keep dry weather in the area Wednesday into Saturday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 11 am update... Forecast in decent shape. An area of showers and thunderstorms is moving through NEPA and the Catskills. Some of the thunderstorms are strong but not severe. Forward movement is good so flash flooding is not likely attm. This all well ahead of the cold front in western NY which will move through this afternoon and early evening. Showers have developed ahead of the front and could get stronger as they move southeast today. Instability and shear is marginal. Pwats are high so will need to watch for heavy rain where it has happened in the past 24 hours. previous discussion... Weak boundary lingering in the area continues to be the focus of showers and thunderstorms in the soupy air. Instability being added by an upper short wave swinging through. Cold front enters western NY this morning and plods east, reaching the western CWA around 12z. Short term models trigger additional convection along the front. Last line of convection exits the far southeast very late in the day. Chance for severe is limited, especially in the central and western zones, due to a lack of heating. Further east and in the southern zones, better chance of organized convection with the primary threat damaging winds. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... Highly amplified upper flow makes for slow moving systems in the short term, rather unusual for mid July. Omega style upper ridge drifts slowly east from the Great Lakes with surface high pressure just ahead over NY and PA. This will bring dry weather with slightly below normal temperatures into Friday. After the old system moves out this evening, forecast has very little chance for rain through the period. && .LONG TERM /FRIDAY THROUGH MONDAY/... 400 AM Update Not much change to the extended period. Still looking mainly dry Friday and Saturday, with slightly above normal temperatures. Then, turning wet and unsettled with showers and t'storms likely Sunday, Monday and into next Tuesday as a slow moving upper level low moves into the Northeast from the Ohio Valley. With the clouds, showers and t'storms around temperatures will hold in the mid-70s to lower 80s with increasing humidity. Updated the forecast to reflect the latest trends in the available guidance. Previous Discussion Below... Friday through Saturday: Our region is on the backside of the high pressure which means once again a warm and moist flow will advect into the region with humidity and temperatures slowly on the increase. Highs Friday will be back into the mid to upper 80's. Bumped the high temperatures upward a bit on Friday given 925 mb temperatures modeled around 21-23C. Overall, the pattern continues to slow slightly leading to a higher probability of dry weather through Saturday but some high clouds should be increasing during the day. Could see an isolated shower or two across the far western portion of the forecast area late on Saturday. High temperatures remain in the 80s for most locations. Saturday night through Monday: The overall synoptic pattern is one that can produce several rounds of showers and storms with a heavy rain threat. At 500 mb, a low pressure system will slow and attempt to dig and cutoff across the Ohio Valley with ridging off the east coast. This would result in a very aggressive stream of moisture from the Gulf of Mexico and Atlantic coming northeast into the region. The ECMWF and CMC runs and a fair cluster of ensemble members from those models actually have this trough become neutral to negatively tilted by Sunday which would raise the possibility for development of a coastal low in addition to the upper level low over the Ohio Valley. Another question is if the low forming along the coast will have any tropical characteristics. Right now model tracks of any coastal low are generally up the Mid-Atlantic coast in the Sunday and Monday timeframe with several members showing a left turn into our region as the ECMWF 12Z 7/16. Still a lot of model runs to sort the details for next weekend. Clouds and rain should knock highs down closer to 80 with muggy lows in the 60's each day. This forecast undercut the blended guidance by a couple of degrees each day with the highs. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... Short term models show yet another batch of convection pushing through the NY terminals this morning, and a bit later at AVP. This should bring brief thunderstorms and MVFR restrictions due mainly to heavy rain. Slow cl;earing will begin after that, but the actual cold front will wait until later. A few storms could from along the front late in the day, most likely affecting AVP. General VFR conditions expected from the afternoon through the end of the period. Outlook... Wednesday through Saturday...Mainly VFR. Maybe restrictions in showers and thunderstorms late Saturday. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DGM/TAC NEAR TERM...DGM/TAC SHORT TERM...DGM LONG TERM...MJM/MWG AVIATION...BJT/DGM
Hazardous weather outlook, Jul 17, 3:24 AM EDT, 8 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 324 AM EDT Tue Jul 17 2018 NYZ046-057-062-PAZ040-043-044-047-048-072-180730- Otsego-Delaware-Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne- Pike-Southern Wayne- 324 AM EDT Tue Jul 17 2018 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and Tonight. Thunderstorms this morning and early afternoon could contain strong, gusty winds resulting in isolated damage and locally heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-180730- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Tioga-Broome-Bradford-Susquehanna- 324 AM EDT Tue Jul 17 2018 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 17, 9:52 AM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Binghamton NY
952 AM EDT TUE JUL 17 2018
PAZ044-047-072-171445-
Southern Wayne PA-Luzerne PA-Lackawanna PA-
952 AM EDT TUE JUL 17 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...CENTRAL LACKAWANNA...
SOUTHWESTERN WAYNE AND LUZERNE COUNTIES UNTIL 1045 AM EDT...
At 950 AM EDT, strong thunderstorms were located along a line
extending from near Jamison City, to near Rohrsburg, to Buckhorn.
Movement was east at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Scranton, Wilkes-Barre, Muhlenberg, Dunmore, Kingston, Nanticoke,
Plains, Old Forge, Pittston and Archbald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief downpours of heavy rain are also occurring with these storms,
and may lead to minor flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Additional statements will be issued as conditions warrant.
&&
LAT...LON 4114 7623 4114 7628 4120 7632 4137 7629
4138 7601 4142 7585 4144 7583 4150 7543
4124 7544 4122 7554 4112 7563 4113 7568
4109 7577 4105 7577 4101 7574 4098 7582
4098 7622
TIME...MOT...LOC 1350Z 263DEG 31KT 4130 7633 4116 7637 4104 7650
DABSpecial weather statement, Jul 17, 10:44 AM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1044 AM EDT TUE JUL 17 2018
PAZ044-047-072-171530-
Southern Wayne PA-Luzerne PA-Lackawanna PA-
1044 AM EDT TUE JUL 17 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHERN
LACKAWANNA...SOUTHWESTERN WAYNE AND EASTERN LUZERNE COUNTIES UNTIL
1130 AM EDT...
At 1043 AM EDT, strong thunderstorms were located along a line
extending from Luzerne, to Fairview Heights, to near Drums.
Movement was east at 35 mph.
Strong wind gusts will be possible with these storms.
Locations impacted include...
Scranton, Wilkes-Barre, Dunmore, Kingston, Plains, Old Forge,
Pittston, Taylor, Plymouth and Moosic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief downpours of heavy rain are also occurring with these storms,
and may lead to minor flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Additional statements will be issued as conditions warrant.
&&
LAT...LON 4099 7608 4116 7597 4136 7600 4149 7526
4137 7526 4137 7535 4134 7535 4133 7531
4125 7534 4124 7537 4122 7554 4112 7563
4113 7568 4109 7577 4105 7577 4101 7574
4097 7585
TIME...MOT...LOC 1443Z 269DEG 29KT 4129 7592 4116 7590 4106 7597
DABLocal storm report, Jul 17, 11:11 AM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1111 AM EDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 AM TSTM WND DMG 3 E WILKES-BARRE 41.25N 75.82W
07/17/2018 LUZERNE PA 911 CALL CENTER
TREES DOWN NEAR NITTANY LANE/BRIANS PLACE
&&
BJGSpecial weather statement, Jul 17, 11:30 AM EDT, 36 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1130 AM EDT TUE JUL 17 2018
NYZ062-PAZ044-048-072-171615-
Sullivan NY-Southern Wayne PA-Lackawanna PA-Pike PA-
1130 AM EDT TUE JUL 17 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN
SULLIVAN...SOUTHEASTERN LACKAWANNA...SOUTHERN WAYNE AND PIKE COUNTIES
UNTIL 1215 PM EDT...
At 1129 AM EDT, strong thunderstorms were located along a line
extending from Moscow, to Gouldsboro State Park, to Pocono Raceway,
to near Penn Forest Reservoir. Movement was east at 30 mph.
Strong wind gusts will be possible with these storms.
Locations impacted include...
Scranton, Dunmore, Port Jervis, Bushkill, Lackawaxen, Blooming Grove,
Paupack, Shohola, Matamoras and Moscow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Downpours of heavy rainfall are also occurring with these storms,
and may lead to minor flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Additional statements will be issued as conditions warrant.
&&
LAT...LON 4114 7508 4115 7515 4125 7513 4122 7555
4138 7565 4161 7491 4146 7476 4143 7476
4143 7473 4140 7474 4136 7469 4132 7479
4123 7487 4121 7486 4116 7490 4108 7503
TIME...MOT...LOC 1529Z 270DEG 25KT 4134 7553 4121 7546 4104 7550 4095
7560
DABSpecial weather statement, Jul 17, 11:57 AM EDT, 9 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1157 AM EDT TUE JUL 17 2018
NYZ062-171630-
Sullivan NY-
1157 AM EDT TUE JUL 17 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...CENTRAL SULLIVAN
COUNTY UNTIL 1230 PM EDT...
At 1157 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grahamsville to near Smallwood. Movement
was northeast at 30 mph.
Half inch hail and strong wind gusts will be possible with these
storms.
Locations impacted include...
Fallsburg, Monticello, Liberty, Bethel, Neversink, South Fallsburg,
Wurtsboro, Otisville, Woodridge and Bloomingburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.
&&
LAT...LON 4157 7442 4150 7449 4150 7475 4149 7476
4147 7475 4146 7477 4172 7497 4192 7455
4187 7446 4175 7457 4165 7440 4159 7436
TIME...MOT...LOC 1557Z 233DEG 26KT 4190 7450 4160 7483
MWGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:18 PM EDT | Special Weather Statement | BGM | Schuyler | 42 min |
| Jul 16, 8:40 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Tompkins | 65 min |
| Jul 16, 9:03 PM EDT | Severe Thunderstorm Warning | BGM | Cortland, Tompkins | 42 min |
| Jul 16, 9:06 PM EDT | Special Weather Statement | BGM | Cortland | 39 min |
| Jul 16, 9:16 PM EDT | Areal Flood Advisory | BGM | Cortland, Tompkins | 3 hr |
| Jul 16, 9:30 PM EDT | Flash Flood Warning | BGM | Cortland, Tompkins | 3 hr |
| Jul 16, 9:31 PM EDT | Special Weather Statement | BGM | Steuben | 59 min |
| Jul 16, 9:49 PM EDT | Special Weather Statement | BGM | Chenango, Cortland | 41 min |
| Jul 16, 10:18 PM EDT | Special Weather Statement | BGM | Chemung | 42 min |
| Jul 16, 10:23 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Steuben, Tioga | 52 min |
| Jul 16, 10:26 PM EDT | Special Weather Statement | BGM | Chenango, Cortland | 64 min |
| Jul 16, 11:29 PM EDT | Special Weather Statement | BGM | Chenango, Cortland | 46 min |
| Jul 17, 12:16 AM EDT | Special Weather Statement | BGM | Chenango, Madison | 44 min |
| Jul 17, 1:48 AM EDT | Areal Flood Advisory | BGM | Chenango, Cortland | 104 min |
| Jul 17, 11:57 AM EDT | Special Weather Statement | BGM | Sullivan | 33 min |
| Jul 17, 12:53 PM EDT | Areal Flood Advisory | BGM | Sullivan | 3 hr |
| Jul 17, 9:52 AM EDT | Special Weather Statement | BGM | Lackawanna, Luzerne | 53 min |
| Jul 17, 10:44 AM EDT | Special Weather Statement | BGM | Lackawanna | 46 min |
| Jul 17, 11:30 AM EDT | Special Weather Statement | BGM | Pike | 45 min |
| Jul 17, 11:46 AM EDT | Areal Flood Advisory | BGM | Luzerne | 3 hr |
| Jul 17, 12:32 PM EDT | Special Weather Statement | BGM | Pike | 43 min |
Nearby
Severe Thunderstorm Warnings in New York, 2018Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.